I consider myself a healthy 47 year old woman. I exercise daily, eat healthy food choices, and am a non-smoker. In April 2011, I felt stabbing pains in my back on the right hand side under my rib cage, and the pain got worse every time I took a breath. My husband drove me to the ER. The first thought of the Emergency Room (ER) doctors was that I had pneumonia for which I was started on antibiotics, even though I had not been sick with a cold or even a fever. They did take some blood test earlier to find out whether my symptoms might possibly be related to blood clots, and after seven hours in the ER, that test came back positive.
I then was sent for a CAT scan, which showed definitively that I had pulmonary emboli (PEs). Multiple blood clots were detected in both of my lungs. I was started on blood thinner injections and was in the hospital for 6 days. It took that long to switch from injections to warfarin and get my INR up to 2.0.
Further testing revealed a deep vein thrombosis (DVT) in my left leg behind my knee. On top of this, my heart started to race to a rate of 160-180 for about an hour the next morning, and I was told to stay still. It was a supraventricular tachycardia, a fast heart rate that I have had at times all my adult life. Of course, rapid heart rate is also a symptom of PE. Almost an hour later, my heart rate was back to normal.
During my hospitalization, a blood test showed that I was positive for Antithrombin (AT) III deficiency. However, there is no family history of AT III deficiency or blood clots in my birth family. I found out that AT III deficiency can be acquired, and that AT levels can be low when a clot is acute or new, or with heparin treatment, and increase with warfarin. Re-testing is planned for early January 2012, at which time I will stop taking warfarin two weeks prior to this planned test. I also learned that tests for AT deficiency are often more accurate after the clot is treated and blood thinners are stopped.
Prior to my DVT and PEs, I flew from Florida to Washington State, where I stayed for 4 days to help take care of my mother, so I had a quick turn-around between long coast to coast flights. I did not notice any swelling, discoloration, or any pain in my leg. A week later I did feel severe back pain. It came out of the blue while I was cleaning house and preparing Easter baskets for my niece and nephew. That same day, I did have some scary symptoms for about 5 minutes. I was unable to breathe, and my heart rate was rapid, but I didn’t feel any chest pain.
I do have another health issue. In 2008, I was diagnosed with ulcerative colitis. The month before my clots, my ulcerative colitis flared up considerably. An emergency colonoscopy done 1½ weeks prior to my trip to WA showed that my ulcerative colitis was bad again and out of remission. My doctor initially recommended against any flights for two weeks after the colonoscopy. Since I already had a trip to WA scheduled in 1½ weeks, I spoke again with my doctor, who said it should be OK to fly.
I took birth control pills for more than 20 years, but stopped them immediately after my DVT and PEs were diagnosed. Apparently, the combination of travel over 4 hours and birth control pills may have triggered my clots. However, I’ve made this trip to WA several times before while I was taking the pill without any ensuing blood clots!
All of this is very difficult for me to digest and understand. It seems to me that there are a lot of variables that influence blood clot formation. I find it very scary, and I now worry about my daughter’s risk! My doctors have mixed opinions on whether I need to take warfarin for life, or stop after 6 months. Once they determine the status of my AT deficiency, they can make a clearer decision. I had never heard of DVT/PE or Antithrombin III before now, and I never had any prior symptoms! I truly appreciate the National Blood Clot Alliance web site and Facebook (FB) page. They have helped me learn so much more! I know now how lucky I am to be a survivor! I have also shared many NBCA articles with family and friends so they are aware of the risks and signs of symptoms of DVT and PE! My daughter had several flights planned this summer, so she wore compression hose and did heel toe exercises and moved around during her flights. She also plans on switching birth control method from the pill to the Mirena IUD. Thank you!
Take Home Messages
- Go to an Emergency Room right away for unexpected shortness of breath and rapid heart rate even in the absence of chest pain. The safest choice is to call an ambulance, in case your symptoms worsen enroute.
- Re-testing for Antithrombin III Deficiency is a wise choice.
- Birth control pills are a risk factor for blood clots.
- Travel longer than 4 hours poses risk for blood clots.
- Get up and move (or out of a car) at intervals during prolonged travel (by plane, car, bus, or train) and doing heel toe exercises, or walk in the aisles.
- Inflammatory bowel disease such as ulcerative colitis is associated with an increase in DVT risk.